CSN Login
Members Online: 8

Thyroid Medication

sportsman
Posts: 98
Joined: Feb 2010

Please give me some information on thyroid medication. I have used the drug most commonly prescribed for the thyroid which is Synthroid and have recently been prescribed Liothyronine. I was having side effects with the Synthroid such as shortness of breath etc. and now am having side effects from the Liothyronine such as muscle cramps and pain in my legs. Is there a drug you can take for the thyroid that I do not know about. My physician advises me that without taking medication I am putting myself in a dangerous position. I have enough to deal with in all the side effects that radiation and chemo has left me with such as swallowing, dry mouth, tooth decay and all the others that most of you know about. Any advice is appreciated.

Pam M's picture
Pam M
Posts: 2194
Joined: Nov 2009

Haven't started taking them yet - dunno what my deal is. I just pulled up a blurb out of the Mayo clinic:

By Mayo Clinic staff

"Although most doctors recommend synthetic thyroxine, natural extracts containing thyroid hormone derived from the thyroid glands of pigs are available. These products contain both thyroxine and triiodothyronine. Synthetic thyroid medications contain thyroxine only, and the triiodothyronine your body needs is derived from the thyroxine.

Extracts are available by prescription only and shouldn't be confused with the glandular concentrates sold in natural foods stores. These products aren't regulated by the Food and Drug Administration, and their potency and purity isn't guaranteed. "

Maybe you could check with your doc. Good luck. For others out there wondering about thyroid medicines, my local "Healthy Alternatives" guy (owner of local shop - very knowledgeable and helpful) is of the opinion that Synthroid is on the "good chemicals" list.

Skiffin16's picture
Skiffin16
Posts: 8103
Joined: Sep 2009

My thyroid is on the way out and they decided to start me on the minimal 25µg. My TSH levels are hovering around 6.0, but free T4 are normal....

Anyways, like you I was having fast pulse, bp problems..etc.... My TSH levels did drop to 2.8 back into normal ranges. But they decided to take my off of the Synthroid for now... I'm hoping it works out when I do go on it.

JG

Bigfuzzydoug's picture
Bigfuzzydoug
Posts: 154
Joined: Jul 2010

My thyroid took the full brunt of the radiation and my TSH was up to 27.5 (26-27 points over normal) - You read that right, 27.5!!! VERY hypothyroidic. And the Thyroid Peroxidase antibodies number is 520 (500 points over normal) - so my own immune system has turned on my dying little thyroid gland and is trying to kill the rest of it off.

I've been seeing a few specialists and Endocrinologists. Here's my advice and what I've found...

Generic thyroid meds are held to a different standard by the FDA and they vary wildly from prescription to prescription. One of the most important elements to a thyroid hormone replacement therapy is stability and consistency so that the dosage can be tracked and adjusted as your body changes.

Organic, non-sythetic thyroid hormone drugs do not reflect well in a standard blood test for TSH and tracking their effectiveness is very difficult. There is more guesswork and subjective measuring - not very effective.

Sythroid has been around for many many years, is stable, consistent and is almost as common as Lipitor. It has very few side effects and has proven to be the safest and best over many decades.

I'm sorry that you've been experiencing side effects. Did they dose you up too high? The Synthroid will boost your metabolism and if they don't step you up slowly and gradually, you can get too much of a "jolt". I've been told that it takes several months to get it dialed in. I've been at it for 4 months now...

TSH-27.5: Went on 50mg Synthroid for 6 weeks. Repeat blood test.
TSH-21.3: Up to 100mg Synthroid for 6 weeks. Repeat blood test.
TSH-14.0: Up to 200mg Synthroid for 6 weeks. Repeat blood test.

It takes time and they can't start you on too high of a dosage. It's like racing an Ironman triathlon (which I know something about) - consistent, steady and long-term gets you across the finish line. If you start out too hard in the swim, you'll burn out too quickly.

Hope this helps.

Skiffin16's picture
Skiffin16
Posts: 8103
Joined: Sep 2009

They started me on the minimal dosage, 25microgram....they just feel my body isn't effected enough yet. Like you mentioned, it sped my metabolism too much, so they took me off for now...

JG

MarineE5
Posts: 762
Joined: Dec 2005

Sportsman,

Unfortunately, I may not have the answer you seek, but as I read your post, a few questions popped into my pea brain about the muscle cramps and leg pain.

My questions are these, how much fluid do you drink per day? How much potassium do you take in each day. I eat one banana each morning in my cereal to make sure I get that much for sure. The fluids, I make sure that I take in at least 64ozs. per day. If we don't we have cramps.

So, I am just throwing this out there for you just in case it might not actually be the medicine causing your side effects, but something else you may be lacking? Just a thought. I hope you get it worked out soon.

My Best to You and Everyone Here

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

Marine may have a good point about the potassium and hydration. I used to get severe leg pains and restless leg. To the point that I couldn't sleep. I had them when I was a child even, really bad. People would always tell me it was just growing pains. Then as I got older they would blame it on my job, and being on my feet for 12-15 hrs, running around like crazy.

I think it was low potassium and hydration. I have definitely upped my potassium intake, with all the veg I eat, and I have at least one banana almost daily. I just am sitting here realizing that I have not had leg my leg issues like I used to, since I have added these things to my diet. Worth a try, anyway.

palmyrafan's picture
palmyrafan
Posts: 398
Joined: Mar 2011

I am not one to handle medications very well. For some reason my body doesn't tolerate them like most people do. However, that said, I have tolerated Synthroid exceptionally well. Oh for the 1st week I had the feeling that my pulse was racing and that I couldn't breathe. But I was started on .025 mcgs (the lowest dose I was told) and my endocrinologist asked me to please give it a try. He promised that within 2 weeks my symptoms would disappear and if they didn't, he would pull me off the meds. It didn't even take 10 days for the racing pulse and heart to stop and the shortness of breath to stop. We know my thyroid meds are working because all my blood work comes back great.

I am also on Prednisone, weaning down on that. Currently stabilized at 10 mgs a day.

One other thing, make sure that you are taking the meds correctly. My doctor emphasized that I was to take the meds 1 hour before eating breakfast and to take it at the same time every day. He also said that I should not ingest any Vitamin C within 4 hours of taking the Synthroid and I don't.

For more information go to www.drugs.com and check out the drug and food interactions. Sometimes those can exacerbate the side effects of what is going on.

Best of luck!

Teresa

Skiffin16's picture
Skiffin16
Posts: 8103
Joined: Sep 2009

Good to know...thanks

John

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network